Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

Coming off sertraline after 10 years.

(5 Posts)
NearlyEaster Fri 14-Apr-17 08:10:40

At a GP visit for a medication review I got a different GP to normal who told me he was shocked I was still taking sertraline after so long. That really I should only ever have taken it for 6 months.

He said I have to wean off. Starting with two tablets every three days then one every other day.

Any advice? The next couple of weeks are likely to be incredibly stressful at work so I might delay the withdrawal until after then.

spectacularvelvet Fri 14-Apr-17 08:29:44

I've been on either sertraline or Prozac for 7 years with a few periods weaning or off. I found the withdrawal horrendous- brain zaps and irritability. My gp told me to stop trying to come off and accept that I need to be on them for life to balance the chemicals in my brain.
I'm watching this with interest as I would like to come off them but am petrified

horizontilting Fri 14-Apr-17 09:26:41

That sounds like a very fast withdrawal schedule OP. I've been on it for 2 years (and asked to come off) and was told to go much slower in reducing it. And I won't be reducing further until the withdrawal side effects at each stage disappear.

I would ask for a second opinion, ask to see you usual GP and/or check out the threads on it here - v good advice.

Also I found the serotoninpowerdiet.com/ following the serotonin power diet helps a lot with the withdrawal effects (it's on amazon/ kindle) - it's to address antidepressant weight gain but I use it just to ensure serotonin is naturally maxed while I'm reducing sertraline. Also you're advised to eat biscuits ;)

Best of luck

Clg199 Fri 14-Apr-17 09:35:50

Do you actually want to stop taking them? I've taken antidepressants for almost 12 years now. I've tried to come off them and have weaned off them very slowly but am always back on them within a few months. I'm not 100% happy that I have to take them, but as my GP said, some people just need help regulating their brain chemistry and, unlike reactive depression which is caused by some kind of traumatic event or situation, this won't be fixed after 6 months.

If you're happy to try without then I'd recommend going v slowly with tapering off the tablets. If you're not sure, I'd go for a second opinion.

NearlyEaster Fri 21-Apr-17 08:17:16

Sorry, completely forgot I'd started this thread.

I kind of imagined I'd be taking them forever. I like the person I am when taking them a lot more than the person I was before.

I used to get stress migraines all the time, now they're much less frequent.

I think I do need to go back to see a different GP. If I am going to try stopping this isn't the right time.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now